• Announcements

Altostrata

Phelps, 2012 Treating anxiety by discontinuing antidepressants: A case series

5 posts in this topic

Can overmedication lead to paradoxical reactions? Another paper by Jim Phelps, a clinician who observes and learns from patients.

 

Also see Phelps 2011 Tapering antidepressants: Is 3 months slow enough? and Clinicians share information about slow tapering

 

Medical Hypotheses - 14 June 2012 (10.1016/j.mehy.2012.05.029)

Treating anxiety by discontinuing antidepressants: A case series

James Phelps, Vania Manipod

 

Samaritan Mental Health, Corvallis, OR, USA

 

Abstract at http://www.medical-hypotheses.com/article/S0306-9877%2812%2900252-6/abstract

 

When a patient has symptoms of anxiety, while taking an antidepressant for depression, is it possible that the antidepressant is part of the problem? Can antidepressants cause anxiety? If this were so, even if relatively rare, it would have widespread implications because of the broad use of antidepressants. However, antidepressants are widely used as a treatment for anxiety. Therefore, unless suggestive evidence were to emerge to implicate them as a potential exacerbating factor, broad use of antidepressants would likely continue for patients whose depression has improved but whose anxiety has not responded, or worsened. In that context we present 12 patients whose anxiety diminished substantially when antidepressants were tapered off, as reflected in Clinical Global Improvement Scale scores assigned by their respective clinicians. Mean duration of antidepressant taper was 17 weeks (range 0–48), as suggested by limited prior evidence supporting very slow taper rates for this purpose. Alternative treatments for depression were often used for these patients as antidepressants were tapered, particularly lithium and lamotrigine, but none of the alternatives used are generally regarded as having anti-anxiety effects. Patients with bipolar disorder diagnoses, including schizoaffective disorder, were specifically excluded. In many of these cases, other medications that might have anti-anxiety effects (including buspirone, quetiapine, olanzapine, gabapentin, and diphenhydramine) were also tapered off. Results suggest that antidepressants may actually cause anxiety in some patients with unipolar depression. Alternatively, lamotrigine or lithium may have more anti-anxiety effects than generally recognized; or these patients may have had subtle bipolar disorder despite the absence of symptoms meeting formal criteria, supporting the “bipolar spectrum” perspective on mood disorder diagnosis. This study is limited by the outcome measure used, which assesses anxiety only indirectly in the context of global improvement. However, in view of the broad implications of the findings, these preliminary observations warrant further consideration. Some patients with anxiety may be treatable not by adding medications, but rather by tapering off existing ones.

Share this post


Link to post
Share on other sites

This was true for me. I developed anxiety while on Cymbalta. It worsened when the dose increased and resolved completely within 6 mths after tapering off the drug.

Share this post


Link to post
Share on other sites

WOW that is an eye-opener. I think the Celexa (at this dose) is contributing if not causing anxiety.

 

CymbaltaDrone that is amazing.

 

Nikki

Share this post


Link to post
Share on other sites

Yes, SS/NRIs cause anxiety, as well as agitation and akathisia. These adverse reactions are too often interpreted not as side effects, but as a new diagnosis:

 

"Results suggest that antidepressants may actually cause anxiety in some patients with unipolar depression. Alternatively, lamotrigine or lithium may have more anti-anxiety effects than generally recognized; or these patients may have had subtle bipolar disorder despite the absence of symptoms meeting formal criteria, supporting the 'bipolar spectrum' perspective on mood disorder diagnosis."

Share this post


Link to post
Share on other sites

I've had quite a bit of back-and-forth with Dr. Phelps about that.

 

As you all know, I disagree vehemently that antidepressant adverse effects are the same as bipolar disorder.

 

We know lamotrigine is a possibility to treat withdrawal syndrome because it makes the nervous system less reactive via glutamatergic transmission.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now